Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 112, NWS Cleveland, OH

August 12, 2014Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 12, 2014, 7:54 PM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2014, 7:54 PM EDT (23:54 UTC)
Expired
Aug 12, 2014, 8:51 PM EDT
In force
57 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 133 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:00 PM EDTTSTM WND DMGEdinboro, PALARGE LIMB DOWN.
Aug 12, 8:20 PM EDTTSTM WND DMG2 Nw Mill Village, PAONE TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS51 KCLE 122354
SVRCLE
PAC039-049-130100-
/O.NEW.KCLE.SV.W.0112.140812T2354Z-140813T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
754 PM EDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA
  SOUTHEASTERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 900 PM EDT

* AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR EDINBORO...AND MOVING      
  EAST AT 30 MPH. THIS STORM HAS TOPPLED A COUPLE TREES NEAR         
  SPRINGBORO.

* LOCATIONS IMPACTED INCLUDE...
  EDINBORO...
  CAMBRIDGE SPRINGS...
  WATERFORD...
  UNION CITY...
  TITUSVILLE...
  SPARTANSBURG...
  CORRY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4161 7982 4148 8001 4147 8016 4148 8049
      4149 8049 4195 8034 4217 7976 4201 7975
      4200 7960 4162 7961
TIME...MOT...LOC 2353Z 253DEG 26KT 4187 8017

$$

MULLEN
3 follow-up statements
194 
WWUS51 KCLE 130016
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
816 PM EDT TUE AUG 12 2014

PAC039-049-130100-
/O.CON.KCLE.SV.W.0112.000000T0000Z-140813T0100Z/
CRAWFORD PA-ERIE PA-
816 PM EDT TUE AUG 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR EASTERN ERIE AND CRAWFORD COUNTIES IN NORTHWEST PENNSYLVANIA...

AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WATERFORD...OR 16
MILES SOUTH OF ERIE...MOVING EAST AT 30 MPH.

ADDITIONAL THUNDERSTORMS TO THE SOUTHWEST OF MEADVILLE MAY ALSO 
PRODUCE A STRONG WIND GUST. THESE STORMS WERE ALSO MOVING TO THE 
EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
WATERFORD...UNION CITY...TITUSVILLE...SPARTANSBURG...MEADVILLE...
EDINBORO...CORRY AND CAMBRIDGE SPRINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4161 7982 4148 8001 4147 8016 4149 8040
      4201 8017 4217 7976 4201 7975 4200 7960
      4162 7961
TIME...MOT...LOC 0015Z 253DEG 26KT 4192 7997

$$
653 
WWUS51 KCLE 130040
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
840 PM EDT TUE AUG 12 2014

PAC039-049-130100-
/O.CON.KCLE.SV.W.0112.000000T0000Z-140813T0100Z/
CRAWFORD PA-ERIE PA-
840 PM EDT TUE AUG 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR EASTERN ERIE AND EASTERN CRAWFORD COUNTIES IN NORTHWEST
PENNSYLVANIA...

AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR UNION CITY...OR 18
MILES SOUTHEAST OF ERIE...MOVING EAST AT 20 MPH.

ADDITIONAL THUNDERSTORMS SOUTHEAST OF MEADVILLE HAVE SHOWN SIGNS 
THAT THEY COULD INCREASE IN STRENGTH. STRONG WIND GUSTS WILL BE 
POSSIBLE. THESE THUNDERSTORMS WERE ALSO MOVING EAST AROUND 20 MPH. 

* LOCATIONS THAT MAY BE IMPACTED INCLUDE...
UNION CITY...SPARTANSBURG AND CORRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4161 7982 4148 8001 4147 8016 4148 8021
      4212 7988 4217 7976 4201 7975 4200 7960
      4162 7961
TIME...MOT...LOC 0037Z 254DEG 19KT 4194 7982

$$
077 
WWUS51 KCLE 130051
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
851 PM EDT TUE AUG 12 2014

PAC039-049-130101-
/O.CAN.KCLE.SV.W.0112.000000T0000Z-140813T0100Z/
CRAWFORD PA-ERIE PA-
851 PM EDT TUE AUG 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ERIE AND EASTERN
CRAWFORD COUNTIES IN NORTHWEST PENNSYLVANIA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER POSES
A RISK.

LAT...LON 4161 7982 4148 8001 4147 8016 4148 8021
      4212 7988 4217 7976 4201 7975 4200 7960
      4162 7961
TIME...MOT...LOC 0051Z 254DEG 19KT 4196 7972

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:12 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 12, 6:12 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
612 PM EDT TUE AUG 12 2014

.SYNOPSIS...
A COLD FRONT WILL FINISH CROSSING THE AREA THIS EVENING AND IT
WILL BE FOLLOWED BY A TROUGH OVERNIGHT. A SECOND TROUGH WILL CROSS
THE AREA WEDNESDAY EVENING. HIGH PRESSURE WILL FINALLY BUILD OVER
THE REGION FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THREAT FOR SEVERE SEEMS TO HAVE MOVED EAST OF THE AREA WITH INITIAL
FRONTAL BAND OF CONVECTION. UPPER TROUGH ROTATING ACROSS LWR MI WILL
COME ACROSS NRN OH/NW PA OVERNIGHT...AND WILL TRIGGER ADDITIONAL
SHOWERS...MAYBE A LITTLE THUNDER HERE AND THERE. OVERCAST SKIES WILL
RETURN WITH THE TROUGH. TEMPERATURES WILL BE A HANDFUL OF DEGREES
COOLER THAN LAST NIGHT...BUT REMAIN A FEW ON EITHER SIDE OF 60.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
UPPER TROUGH REMAINS NEARLY STATIONARY THROUGH FRIDAY...CENTERED
ACROSS SOUTH-CENTRAL QUEBEC. MEANWHILE RIDGING WILL STAY PUT
ACROSS THE INTER-MOUNTAIN WEST. AREA WILL BE ON THE FRINGE OF THE
HIGHER MOISTURE SURROUNDING THE CLOSED LOW AND THE DRIER AIR
WORKING ACROSS THE WESTERN GREAT LAKES. A COUPLE OF WEAK TROUGHS
WILL CROSS THE EASTERN LAKES THROUGH WEDNESDAY NIGHT. WILL KEEP A
FEW SHOWERS ACROSS FAR NE OH/NW PA WITH EACH TROUGH. MOST EVERYONE
ELSE WILL HAVE A FEW DAYS OF FAIR WEATHER. TEMPERATURES WILL ONCE
AGAIN BE COOL...70 TO 75 BOTH WEDNESDAY AND THURSDAY WITH A FEW
UPPER 60S POSSIBLE ACROSS FAR NE OH/NW PA. MAY VERY WELL SEE 40S
INLAND AGAIN AT NIGHT...ESPECIALLY THURSDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS ARE IN GENERAL AGREEMENT THAT THE UPPER LEVEL LOW MOVES EAST
OF THE REGION IN THE LONG TERM. THE GFS SUGGEST A TRANSITION INTO
MORE OF A ZONAL FLOW ALOFT WHILE THE ECMWF SHOWS MORE NORTHWEST
FLOW. WITH WARM ADVECTION IN THE LOW LEVELS FELT TEMPERATURES
COULD REACH NORMAL HIGHS IN THE LOW 80S...POSSIBLE ABOVE NORMAL IF
LESS CLOUDS ARE PRESENT. THERE ARE INDICATIONS THAT A PIECE OF
ENERGY WILL BE MOVING INTO THE LOWER LAKES REGION OVER THE
WEEKEND...AND HAVE LEANED TOWARDS THE ECMWF TIMING OF SATURDAY
NIGHT INTO SUNDAY WITH THE NEXT BEST CHANCE FOR RAIN.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
LINE OF THUNDERSTORMS ALONG AN ADVANCING COLD FRONT WILL IMPACT
YNG/ERI OVER THE EARLY AFTERNOON HOURS. FOR AREAS WEST THERE WILL
BE A BREAK BEFORE ANOTHER TROF WITH MORE OF A WIND SHIFT MOVES
THROUGH. WEST/NORTHWEST WINDS WILL BE AROUND 10-15KT BEHIND THE
FRONT. SOME SCATTERED SHOWERS ARE POSSIBLE WITH THE SECONDARY
FRONT LATER THIS AFTERNOON/EARLY EVENING. AFTER THAT CEILINGS WILL
COME DOWN TO MVFR AND POSSIBLY IFR NEAR DAYBREAK. SOME PATCHES OF
LIGHT RAIN OR BRIEF SHOWERS ARE POSSIBLE OVER NIGHT WITH THE UPPER
TROUGH IN PLACE. AFTER DAYBREAK THE LOW CEILINGS WILL LIFT TO
AROUND 2-3K FT. SHOWERS POSSIBLE AT ERI/CLE.

OUTLOOK...NON VFR CEILINGS AND VISIBILITY IN PRECIPITATION MAINLY
WEDNESDAY MORNING ACROSS NE OH/NW PA.

&&

.MARINE...
SECONDARY COLD FRONT COMING THROUGH THE AREA NOW ENTERING THE
WESTERN BASIN. AS IT MOVES EAST ACROSS THE LAKE THIS EVENING IT WILL
BE FOLLOWED BY A 15KT WESTERLY WIND. FOR WEDNESDAY INTO THURSDAY THE
COLD AIR ADVECTION WILL INCREASE AND SUPPORT BETTER MIXING OVER THE
LAKE. WINDS WILL PREDOMINANTLY BE 10-20KT. THIS COMBINED WITH THE
FETCH WILL SUPPORT WAVES BUILDING UP TO AROUND 4-5 FEET AT TIMES
MAINLY OVER THE WATERS FROM ASHTABULA EAST. A WARM FRONT WILL MOVE
INTO THE AREA FRIDAY NIGHT WITH WINDS BECOMING SOUTHERLY INTO
SATURDAY. THERE IS A SMALL POTENTIAL FOR WATERSPOUTS ACROSS LATE
TONIGHT/EARLY WEDNESDAY MORNING.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN/ADAMS
SHORT TERM...OUDEMAN
LONG TERM...JAMISON
AVIATION...JAMISON
MARINE...JAMISON
Hazardous weather outlook, Aug 12, 3:36 AM EDT, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
336 AM EDT TUE AUG 12 2014

OHZ003-006>011-017>021-027>031-036>038-047-130745-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-
MORROW-HOLMES-KNOX-
336 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-130745-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
336 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A POSSIBILITY FOR SEVERE THUNDERSTORMS ACROSS THE EASTERN
HALF OF LAKE ERIE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

OHZ012>014-022-023-032-033-089-PAZ001>003-130745-
LAKE-GEAUGA-ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
336 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS TODAY. DEPENDING
ON HEATING TODAY FROM THE BREAKS IN THE OVERCAST...THE AREA COULD
SEE SOME STRONG SUPER CELL THUNDERSTORMS DEVELOP AND PRODUCE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LOMBARDY

In the hours before

Special weather statement, Aug 12, 6:56 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
656 PM EDT TUE AUG 12 2014

OHZ014-023-PAZ003-122355-
ASHTABULA INLAND-CRAWFORD-TRUMBULL-
656 PM EDT TUE AUG 12 2014

...SPECIAL WEATHER STATEMENT FOR EASTERN ASHTABULA...NORTHEASTERN
TRUMBULL AND WESTERN CRAWFORD COUNTIES UNTIL 745 PM EDT...

AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
CONNEAUT TO 6 MILES NORTHWEST TO 6 MILES EAST OF ORWELL...MOVING
EAST AT 20 MPH. HAIL UP TO THE SIZE OF A NICKEL AND A WIND GUST TO
45 MPH WILL BE POSSIBLE.

THE COMMUNITIES OF ANDOVER AND LINESVILLE MAY BE AFFECTED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:48 PM EDTSevere Thunderstorm WarningCLEErie42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.